Alert archive / Colorado / Flash Flood Warnings in 2002

Flash Flood Warning 38, NWS Grand Junction, CO

August 29, 2002La Plata County, Colorado

NWS Grand Junction, CO issued this flash flood warning at Aug 29, 2002, 2:59 PM MDT for La Plata County, Colorado. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 29, 2002, 2:59 PM MDT (20:59 UTC)
Expired
Aug 29, 2002, 6:00 PM MDT
In force
3 hr
Issued by
NWS Grand Junction, CO
Area
Counties, with a storm outline in the text

County La Plata County, CO

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 9.0 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2002-08-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 203 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2002-08-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 76 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
203 J/kg
Mixed-layer CIN
-177 J/kg
Mixed-layer LCL
2205 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
76 m²/s²
0-3 km storm-relative helicity
82 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KGJT 292059
FFWGJT
COC067-300000-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
300 PM MDT THU AUG 29 2002

THE NATIONAL WEATHER SERVICE IN GRAND JUNCTION HAS CONTINUED THE

* FLASH FLOOD WARNING FOR...
  NORTHEASTERN LA PLATA COUNTY IN SOUTHWEST COLORADO

* UNTIL 600 PM MDT

* AT 300 PM MDT...WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
  INDICATED HEAVY RAIN OVER NORTHEAST LA PLATA COUNTY. MOVEMENT WAS 
  TOWARD THE NORTHEAST AT 15 MPH.

* THE THUNDERSTORMS WITH EXCESSIVE RAINFALL WILL BE NEAR...
  RURAL NORTHEASTERN LA PLATA COUNTY AT 310 PM MDT OR OVER THE 
  MISSIONARY RIDGE BURN AREA

OFFICIALS IN LA PLATA COUNTY REPORTED FLOODING AND SEVERAL DEBRIS 
SLIDES NEAR THE VALLECITO DAM AREA. SOME OF THE WORST FLOODING WAS 
IN THE STEVENS CREEK DRAINAGE NEAR THE 6000 BLOCK OF COUNTY ROAD 250.

ADDITIONAL FLOODING WAS REPORTED ALONG JACK...SHEARER...AND RED 
CREEKS. MANY DRAINAGE DITCHES AND CULVERTS WERE OVERFLOWING.
HEAVY RAIN OVER THE MISSIONARY RIDGE BURN AREA WILL CAUSE DEBRIS AND 
MUD FLOWS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER OR DEBRIS 
COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR 
CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE 
ABANDONED QUICKLY. MOVE TO HIGHER GROUND.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE. IF YOUR VEHICLE STALLS, ABANDON IT IMMEDIATELY AND SEEK
HIGHER GROUND.

TO REPORT SEVERE WEATHER HAVE THE NEAREST LAW ENFORCEMENT AGENCY
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
GRAND JUNCTION.

LAT...LON 3738 10783 3739 10751 3761 10751 3761 10783
1 follow-up statement
234 
RWUS32 KGJT 300010
FFSGJT
COC067-300030-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
609 PM MDT THU AUG 29 2002

...FLASH FLOOD WARNING EXPIRED FOR NORTHEAST LA PLATA COUNTY ALLOWED
TO EXPIRE...

THE NATIONAL WEATHER SERVICE ALLOWED THE FLASH FLOOD WARNING TO
EXPIRE AT 6:00 PM MDT FOR NORTHEAST LA PLATA COUNTY. THE THREAT
OF HEAVY RAIN OVER THE MISSIONARY RIDGE BURN SITE HAS SUBSIDED.
$$
CJC

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before this flash flood warning went out at Aug 29, 2:02 PM MDT, 57 minutes earlier.

Area forecast discussion, Aug 29, 2:02 PM MDT, 57 minutes before
WESTERN COLORADO & EASTERN UTAH AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
202 PM MDT THU AUG 29 2002

...SEVERE WEATHER POTENTIAL THIS AFTERNOON AND EVENING...

STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH FOR
PORTIONS OF NORTHEAST UTAH AND WESTERN COLORADO THROUGH 800 PM THIS
EVENING. THIS WATCH INCLUDES THE TOWNS OF GRAND JUNCTION...RIFLE AND
CRAIG...AS WELL AS MOAB AND VERNAL IN EASTERN UTAH. THREAT WILL BE
LARGE HAIL AND DAMAGING WIND.

A POTENT NEGATIVE TILT UPPER LEVEL TROUGH WILL SWING ACROSS THE CWFA
THIS EVENING. VERTICAL WIND PROFILE FROM 12Z/KGJT SOUNDING INDICATED
GOOD SHEAR IN THE 0-6KM LAYER AS MOIST SOUTHERLY LOW LEVEL FLOW
MEETS UP WITH DRIER WESTERLY FLOW ALOFT. UPPER LEVEL JET SUPPORT
(70-90KT AT H3-H2) AIDING THUNDERSTORM GROWTH. AS A RESULT...LINE OF
STRONG TO SEVERE THUNDERSTORMS DEVELOPING ALONG EASTERN WASATCH
FRONT IN CENTRAL/NORTHERN UTAH...AND THEY ARE MOVING EAST AT 15-20
MPH.  WFO SLC HAD CONFIRMED REPORT EARLIER OF GOLF BALL-SIZE HAIL
WITH STORM NORTHWEST OF PRICE...AND WE HAVE ISSUED SVR FOR STORM
NEAR ROOSEVELT UTAH. ADDITIONAL SHOWERS AND THUNDERSTORMS WILL
AFFECT SOUTHERN ZONES (SAN JUAN MOUNTAINS) AND SOUTHWEST VALLEYS
THROUGH THIS EVENING. THESE STORMS WILL LIKELY REMAIN BELOW SEVERE
LIMITS DUE TO RAIN-COOLED AIRMASS IN PLACE AT THIS TIME.

TROUGH SWINGS BY TONIGHT WITH CLEARING WEST TO EAST. H7-3 QVECT
SHOW STRONG DIVERGENCE BEHIND TROUGH AXIS...LEADING TO DIMINISHING
TREND OF THUNDERSTORMS AND CLEARING OVERNIGHT. DRIER AIR AND WARMER
TEMPS ALOFT WILL CREATE MORE STABLE AIRMASS OVER THE FORECAST AREA
FRIDAY...WITH SCT AFTN FLAT CU FORMING OVER HIGH TERRAIN. BY
SATURDAY...UPPER LEVEL HIGH AND APPROACHING PAC NW TROUGH WILL PUT
AREA IN STRONGER SOUTHWEST FLOW. MID/HIGH LEVEL MOISTURE BEGINS TO
CREEP BACK FROM THE SOUTH WITH SLIGHT THREAT OF AFTN THUNDERSTORMS
IN THE MOUNTAINS. TROUGH SWINGS BY SUNDAY WITH DRIER AIR PUSHING IN
FROM THE WEST.  NADLER.83

EXTENDED (MON-THU)...THE AIR MASS BECOMES STABLE ON LABOR DAY AND
TUESDAY BEHIND A TRAILING SHORT WAVE.  THE ONLY THREAT OF
THUNDERSTORMS WOULD BE LIMITED TO THE SOUTHERN MOUNTAINS DUE TO
CONDITIONAL INSTABILITY...AND EVEN THERE IT WILL BE DOUBTFUL GIVEN
LITTLE MOISTURE.  BY WEDNESDAY AND THURSDAY...THE FLOW ALOFT BECOMES
SOUTHWESTERLY WITH THE SUBTROPICAL JET NOSING INTO SOUTHWEST
COLORADO.  THIS WOULD INCREASE MOISTURE AND EMBEDDED IMPULSES MAY
TRIGGER AFTERNOON AND EVENING THUNDERSTORMS...PRIMARILY OVER
THE MOUNTAINS.

.GJT...SEVERE THUNDERSTORM WATCH FOR NORTHWEST COLORADO AND
       NORTHEAST UTAH UNTIL 800 PM THIS EVENING...

In the hours before

Local storm report, Aug 29, 1:59 PM MDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION, CO
159 PM MDT THU AUG 29 2002

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1220 PM    DURANGO                   CO   TORNADO
08/29/02   LA PLATA                       *** 0 DEAD, 0 INJ ***
                                          REPORTED BY
OTHER

PF

The office that day

Everything else NWS Grand Junction, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 29, 11:59 AM MDTFlash Flood WarningGJTLa Plata3 hr
Aug 29, 5:58 PM MDTSevere Thunderstorm WarningGJTMesa47 min

Nearby

Flash Flood Warnings in Colorado, 2002Every flash flood warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.